FDA Issues Warning About Duragesic Patches

Karen Lee Richards Health Guide
  • Because the FDA continues to receive reports of death and life-threatening side effects in patients who use the fentanyl patch (brand name: Duragesic), they have issued a public health advisory to alert patients, caregivers and healthcare professionals on the proper and safe use of the patches. According to the advisory, “The fentanyl patch is a narcotic (opioid) pain medicine applied to the skin for treating persistent moderate to severe pain in opioid-tolerant patients who need to be on a narcotic pain medicine around-the-clock for more than a few days.

    “The fentanyl patch contains fentanyl, a very potent narcotic pain medicine. It is only intended for treating persistent, moderate to severe pain in patients who are opioid-tolerant, meaning those patients who take a regular, daily, around-the-clock narcotic pain medicine. This is extremely important because patients who are opioid-tolerant are more resistant to the dangerous side effects of narcotic pain medicines than patients who only occasionally take these medicines. For patients who are not opioid-tolerant, the amount of fentanyl in one fentanyl patch of the lowest strength is large enough to cause dangerous side effects, such as respiratory depression (severe trouble breathing or very slow or shallow breathing) and death.”
    Add This Infographic to Your Website or Blog With This Code:

    The FDA emphasizes the following important safety information on the fentanyl skin patch:

    • The fentanyl patch should only be used by patients who are opioid-tolerant and have chronic pain that is not well controlled with other pain medicines. They are not to be used to treat sudden, occasional, or mild pain or pain after surgery.
    • Healthcare professionals who prescribe and patients who use the fentanyl patch should be aware of the signs of fentanyl overdose including the following: trouble breathing or slow or shallow breathing; slow heartbeat; severe sleepiness; cold, clammy skin; trouble walking or talking; or feeling faint, dizzy, or confused. If these signs occur, patients or their caregivers should get medical attention right away.
    • Patients prescribed the fentanyl patch should tell their doctor about all the medicines that they take. Some medicines may interact with fentanyl causing dangerously high fentanyl blood levels and serious, life-threatening breathing problems.
    • Heat may increase the amount of fentanyl that reaches the blood and can cause life-threatening breathing problems and death. Patients should not use heat sources such as heating pads, electric blankets, saunas, or heated waterbeds or take hot baths or sun bathe while wearing a patch. Also, the doctor should be called right away if the patient has a fever higher than 102ºF while wearing a patch.
    • Patients and their caregivers should be told how to use the fentanyl patch. This important information, including instructions on how often to apply the patch, reapplying a patch that has fallen off, replacing a patch, and disposing of the patch, is provided in the patient information that comes with the fentanyl patch. To download a PDF version of this information, go to the FDA Public Health Advisory on the Fentanyl Transdermal System.

Published On: December 29, 2007